Pennsylvania, 2011

Damaging Wind in Pennsylvania, July 23, 2011

July 23, 2011 · NWS PHI · 1 event in 1 county or zone

A couple of isolated strong to locally severe thunderstorms moved into the Philadelphia suburbs from the lower Susquehanna Valley on another very hot and humid day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A couple of isolated strong to locally severe thunderstorms moved into the Philadelphia suburbs from the lower Susquehanna Valley on another very hot and humid day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 4:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 4:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT SAT JUL 23 2011

.SYNOPSIS...
A WEAK COLD FRONT OR TROUGH WILL STALL NEARBY INTO SUNDAY. A COLD
FRONT WILL APPROACH ON MONDAY AND MOVE ACROSS THE AREA MONDAY
NIGHT. IT IS EXPECTED TO STALL TO THE SOUTH AND THEN MOVE BACK
NORTH ON THURSDAY AS A WARM FRONT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TO THIS POINT...CONVECTIVE INHIBITION HAS WON OUT OVER INSTABILITY
ACROSS MOST OF THE FORECAST AREA LATE THIS AFTERNOON. THE BEST
SURFACED BASED AND MEAN LAYER INSTABILITY CONTINUES TO BE ACROSS
NORTHEAST MARYLAND AND DELAWARE...WITH LESS IN THE WAY OF INSTABILITY
FURTHER NORTH AND WEST. THIS WOULD FAVOR THESE LOCATIONS FOR CONVECTIVE
ACTIVITY LATE THIS AFTERNOON AND THIS EVENING. A WEAK SHORT WAVE
CROSSING THE EASTERN GREAT LAKES LATE THIS AFTERNOON COULD HELP
WITH SYNOPTIC SCALE ASCENT...BUT AT THIS POINT IS MY BE GETTING
TOO LATE IN THE GAME FOR MORE ORGANIZED CONVECTION OUTSIDE OF
NORTHEAST MARYLAND...DELAWARE AND THE SOUTHERN ONE-THIRD OF NEW
JERSEY.

FREEZING LEVELS ARE ABOVE 15500 FEET ACROSS THE FORECAST AREA...WITH
MINUS 20 CELSIUS LINE ABOUT 27000 FEET. THE LATTER IS IMPORTANT
BECAUSE OF THE POTENTIAL FOR ICE AND CHARGE SEPARATION...AND THE
PRODUCTION OF LIGHTING. STORMS WITH TOPS LESS THAN 27000 FEET MAY
NOT PRODUCE LIGHTNING...EVEN THOUGH WEAK UPDRAFTS ARE IN PLACE.
THE FORMER VALUE MENTIONED ABOVE IS IMPORTANT BECAUSE IT WOULD TO
TEND TO RULE OUT LARGE HAIL AS A SEVERE WEATHER TYPE OUTSIDE OF A
SUPERCELL.

THE SHEAR IS FAIRLY WEAK ACROSS THE ENTIRE AREA...SO THE THREAT
FOR MORE ORGANIZED CONVECTION MAY BE GOING BY THE BOARDS.
CONVECTION THAT DEVELOPS SHOULD BE RELATIVELY BRIEF AS MODIFIED
SOUNDINGS SUPPORT LONG THIN CAPE PROFILES. THIS IN TURN WOULD
SUPPORT WEAK UPDRAFTS. SO...RIGHT NOW IT WOULD APPEAR AS THOUGH
HEAVY RAIN MAY END UP BEING THE BEST CONVECTIVE THREAT...AS
PRECIPITABLE WATERS VALUES HOVER JUST UNDER 2 INCHES. WHILE THE
STORM MOTION IS NOT FAST (NEAR 12 KNOTS)...MOTION SHOULD BE QUICK
ENOUGH TO LIMIT THE FLASH FLOOD THREAT (OUTSIDE OF TRAINING
CELLS).

SO...THE MAIN CONVECTIVE THREAT SHOULD BE HEAVY RAIN...WITH WET
MICROBURST POTENTIAL IN THE STRONGER CELLS...WHICH ARE MORE LIKELY
ACROSS THE SOUTHERN THIRD OF THE AREA. THIS AREA HAS BEEN
HIGHLIGHTED IN THE GRIDDED FORECASTS AS THE BEST PLACE FOR THUNDER
INTO THE EVENING HOURS.

OTHERWISE...THE DEW POINTS WERE 5 TO 10 DEGREES LOWER ON THE WEST TO
NORTHWEST WIND THIS AFTERNOON, BUT THEY APPARENTLY HAD BOTTOMED
OUT AND LIKELY WILL RISE SOME AGAIN OVERNIGHT. STILL, THAT HAD
ALLOWED US TO DROP THE HEAT WARNING FOR OUR THREE NORTHWESTERNMOST
COUNTIES. GIVEN OUR FORECAST FOR TOMORROW, IT SHOULD ALSO ALLOW
THE WARNING TO EXPIRE ON TIME THIS EVENING OVER ALL BUT THE
URBANIZED AREAS OF THE DELAWARE VALLEY. ON THE OTHER HAND, THE
ANTICIPATED RISE IN DEW POINTS KEEPS US IN THE CONTINUITY/HIGHER
GUIDANCE RANGE REGARDING THE MINS.

A TROUGH WAS DRAPED ACROSS THE AREA NEAR THE INTERSTATE 95
CORRIDOR, AND IT ISN'T PROGGED TO MAKE MUCH PROGRESS TO THE SOUTH.
A MID LEVEL IMPULSE WAS APPROACHING FROM THE WEST-NORTHWEST, BUT
THE LOWER DEW POINTS HAD GIVEN MORE VALUE TO THE VERY WARM
TEMPERATURES ALOFT IN TERMS OF CONVECTIVE INHIBITION. WE'RE
KEEPING THE FORECAST SIMPLE AND GOING WITH SLIGHT CHANCE TO CHANCE
POPS THAT INCREASE AS ONE MOVES INTO AND SOUTHEAST OF THE SURFACE
TROUGH AND THE BETTER LOW LEVEL CONVERGENCE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE MAIN FOCUS FOR CONVECTION IN OUR OPINION IS MONDAY INTO MONDAY
NIGHT WITH THE PASSAGE OF A TRUE COLD FRONT. UNTIL THEN, WE AREN'T
TRYING TO FOCUS ON IMPULSES GRADUALLY BREAKING APART THE RIDGE
WITH THIS PACKAGE. WE ARE CONFINING THE POPS TO THE LOWER CHANCE
RANGE THROUGH SUNDAY NIGHT, THEN GOING UP INTO THE HIGH CHANCE TO
LIKELY RANGE AHEAD OF THE FRONT. THERE IS PRETTY GOOD AGREEMENT
THAT THE FRONT CLEARS THE AREA BY DAYBREAK TUESDAY, AND WE'RE
KEEPING TUESDAY DRY.

REGARDING TEMPERATURES, THE H925 INDICATIONS FROM THE ECMWF AND
GFS ARE THAT SUNDAY SHOULD BE LESS HOT THAN IT HAS BEEN IN A
COUPLE OF DAYS. IT IS AN OPEN QUESTION WHETHER WE STILL NEED THE
HEAT WARNING OVER THE URBANIZED SECTIONS OF DELAWARE VALLEY, BUT
WE WOULD RATHER NOT DROP IT UNTIL WE ARE SEEING CONSISTENT
INDICATIONS THAT WE WILL FALL SHORT. FROM SUNDAY NIGHT THROUGH
MONDAY NIGHT, WE ARE ON THE FAVORED WARMER GUIDANCE/CONTINUITY
TRACK, AND FOR TUESDAY WE ACTUALLY RESIDE BETWEEN THE WARMER AND
COOLER GUIDANCE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE CLOSING PART OF JULY WILL HAVE MUCH IN COMMON WITH THE MONTH AS
A WHOLE. MORE HEAT AND HUMIDITY WILL BE ARRIVING ACROSS OUR PART OF
THE COUNTRY DURING THE MIDDLE OF NEXT WEEK AND AGAIN IT MAY STAY
UNTIL THE END OF THE MONTH.

THE UPPER RIDGE OF HIGH PRESSURE TO THE SOUTH (WHICH HAS RELAXED
DURING THE SHORTER RANGE OF THE FCST) WILL AGAIN BE BUILDING ACROSS
THE EASTERN PART OF THE COUNTRY BEHIND A DEPARTING H5 TROUGH. THE
STORM TRACK BY THE END OF THE WEEK WILL SET UP ALONG THE U.S./CANADA
LINE. MUCH OF THE PERIOD WILL BE DRY...BUT THERE WILL BE SOME
AFTERNOON AND EVENING CHC FOR SHOWERS/TSTMS THU-SAT...BUT NO LARGE
ORGANIZED SYSTEM IS FORESEEN.

HIGH TEMPERATURES ON WEDNESDAY WILL FEATURE PLENTY OF UPPER 80S
ACROSS THE NRN AREAS AND LOW 90S OVER THE METRO AREAS AND THE
DELMARVA. HIGHS WILL INCREASE BY ABOUT 5 DEGREES FROM WED THRU FRI
WHICH WILL PROBABLY BE THE WARMEST DAY OF THE PERIOD. LOWS WILL
MOSTLY BE IN THE 70S...BUT SOME MID TO UPPER 60S WILL BE ACROSS THE
NRN AREAS WED AND THU MORNINGS.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WITH A WEAK EAST COAST TROUGH PROVIDING A W TO NW FLOW OF SLIGHTLY
DRIER AIR, SHOWER/TSTMS ARE HAVING A TOUGH TIME FORMING TODAY.
SCT TO BKN MID AND HIGH CLOUDS PREVAIL WITH ONLY A FEW CU IN SOME
LOCATIONS. THE SEA BREEZE WILL BE WEAK AND UNABLE TO MOVE VERY FAR
INLAND. A WEAK BACKDOOR FRONT IS FORECAST TO SLIP SOUTH INTO THE
AREA TONIGHT. GUIDANCE CONTINUES TO SHOW THE POSSIBILITY FOR
SHOWERS/TSTMS BUT THESE SHOULD BE FEW AND FAR BETWEEN, AND WILL
NOT BE INCLUDED IN THE TAFS. WITH MID/HIGH CLOUDS AND LIGHT WINDS,
COULD SEE A FEW MVFR VSBYS IN FOG/HAZE LATE TONIGHT, ESPECIALLY IN
SOUTHERN AREAS. AS THE FRONTAL ZONE DROPS SOUTH, WINDS WILL
BECOME NW TO N 5 TO 10 KT LATE TONIGHT INTO SUNDAY. THE PRESSURE
GRADIENT WILL WEAKEN DURING THE DAY SUNDAY ALLOWING WINDS TO BECOME
MORE WESTERLY. THIS WILL ALSO ALLOW FOR A STRONGER SEA BREEZE.
THE THREAT FOR SHOWERS AND TSTMS WILL BE SLIGHTLY HIGHER THAN
TODAY, ESPECIALLY IN THE AFTERNOON AND EVENING, BUT MAY STILL NOT
WARRANT INCLUSION IN THE TAFS AT THIS TIME. VFR CONDITIONS WILL ONCE
AGAIN PREVAIL.

OUTLOOK...
A COLD FRONT IS FORECAST TO CROSS OUR REGION LATE MONDAY INTO
MONDAY NIGHT. SHOWERS AND TSTMS WILL LIKELY PRECEDE AND ACCOMPANY
THE FRONTAL PASSAGE. HIGH PRESSURE WILL THEN MOVE IN WITH A NEW
AIR MASS TUESDAY AND DOMINATE OUR WEATHER, AT LEAST, THROUGH
THURSDAY WITH VFR FLYING CONDITIONS.

&&

.MARINE...
FAVORABLE BOATING CONDITIONS ARE FORECAST TO CONTINUE THROUGH MUCH
OF THE UPCOMING WEEK WITH WINDS AND SEAS REMAINING BELOW SMALL CRAFT
ADVISORY CRITERIA. A WEAK BACKDOOR FRONT WILL APPROACH THE REGION
FROM THE NORTH TONIGHT AND MOVE SOUTH INTO OR THROUGH THE AREA LATE
TONIGHT AND SUNDAY. A STRONGER FRONT IS EXPECTED TO ARRIVE FROM THE
NORTHWEST MONDAY NIGHT. HIGH PRESSURE WILL FOLLOW TUESDAY AND
DOMINATE OUR WEATHER PATTERN INTO, AT LEAST, THURSDAY. WHILE AN
ISOLATED SHOWER OR TSTM IS POSSIBLE JUST ABOUT ANY TIME TONIGHT
INTO MONDAY, THE BEST CHANCE FOR SHOWERS/TSTMS WILL BE AHEAD OF
AND WITH THE FRONT LATE MONDAY AND MONDAY NIGHT.

&&

.CLIMATE...
BELOW ARE RECORD HIGH MAXIMUM AND (WHERE AVAILABLE) MINIMUM
TEMPERATURES FOR TODAY, JULY 23RD.

PHL...99(1978,1991) / 80(1978)

ABE...99(1955) / 77(1978)

ILG...99(1991) / 78(1972)

ACY...100(1991) / 80(1952)

MPO...91(1955) / 70(1978,2003)

RDG...99(1955) / 75(1972,1991)

TTN...99(1987,1991) / NA

GED...101(1952) / NA

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NJZ007>010-012>014-016-020>027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR DEZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ008-
     012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...DELISI/GIGI/HEAVENER
NEAR TERM...DELISI/HAYES
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...RPW
MARINE...RPW
CLIMATE...DELISI
Hazardous weather outlook, Jul 23, 2:44 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SAT JUL 23 2011

DEZ002>004-MDZ008-012-015-019-020-NJZ007>010-012>014-016-020>027-
PAZ060>062-240900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
344 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-240900-
SUSSEX-CARBON-MONROE-
344 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-240900-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
344 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 1:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT SAT JUL 23 2011

DEZ003-004-231930-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
228 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF GEORGETOWN...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR OCEAN VIEW...MILLVILLE AROUND
245 PM...FENWICK ISLAND AND SOUTH BETHANY AROUND 300 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS PEA
TO MARBLE SIZED HAIL.

LAT...LON 3845 7517 3845 7534 3845 7535 3860 7529
      3856 7504 3846 7503 3844 7505 3844 7516

HAYES
Special weather statement, Jul 23, 2:31 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EDT SAT JUL 23 2011

DEZ003-004-232030-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
331 PM EDT SAT JUL 23 2011

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
SOUTHEAST SUSSEX COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREAS OF SHOWERS AND THUNDERSTORMS 15 MILES SOUTHEAST OF
GEORGETOWN...MOVING SOUTHEAST AT 10 MPH. THE SHOWERS AND STORMS WILL
BE NEAR SELBYVILLE...MILLVILLE AROUND 345 PM...OCEAN VIEW...BETHANY
BEACH AROUND 400 PM...FENWICK ISLAND AND SOUTH BETHANY AROUND 415 PM.

VERY HEAVY RAIN WILL FALL FROM THE SHOWERS AND STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3845 7534 3849 7540 3863 7525 3853 7504
      3846 7503 3844 7505

HAYES
Special weather statement, Jul 23, 5:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EDT SAT JUL 23 2011

PAZ067-232345-
CHESTER PA-
648 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CHESTER COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF LANCASTER...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR HOMEVILLE...MOUNT VERNON AROUND
730 PM...ATGLEN AND PARKESBURG AROUND 745 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3978 7607 3985 7603 3987 7601 3992 7601
      3993 7600 3999 7599 4003 7595 4011 7595
      4019 7570 3975 7581 3976 7610

HAYES
Special weather statement, Jul 23, 6:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
732 PM EDT SAT JUL 23 2011

PAZ067-068-070-240030-
CHESTER PA-DELAWARE PA-MONTGOMERY PA-
732 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE AND
MONTGOMERY COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF LANCASTER...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR HONEY BROOK...PARKESBURG AROUND
745 PM...COATESVILLE...SOUTH COATESVILLE AROUND 800 PM...
DOWNINGTOWN...THORNDALE AROUND 815 PM...EXTON AND LIONVILLE AROUND
830 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3999 7599 4003 7595 4011 7595 4013 7592
      4013 7591 4012 7545 3985 7549 3994 7600
      3996 7600

HAYES

The radar

The Philadelphia radar (KDIX), 119 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
July 23, 7:00 PM EST
Where
Chester County, 0.87 mi SE of Barneston
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.090, -75.790

A severe thunderstorm knocked down a few trees and power lines in Glenmoore Township. A Skywarn spotter measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336384.